fb-pixel

The young woman arrived at Massachusetts General Hospital confused, slurring her speech, and shaking. Neurologist Shamik Bhattacharyya thought she may have had a stroke.

But after an evaluation, the medical team found that her symptoms were actually a side effect of an antibiotic called metronidazole she had been taking chronically for an irritable bowel disorder.

Doctors rarely suspect antibiotics as a cause of neurological problems — but they should, according to a new study from Bhattacharyya and colleagues at BWH and Harvard Medical School. Antibiotics cause three distinct types of brain dysfunction, the researchers found, and doctors should learn to recognize them in order to stop or switch antibiotics when it's possible.

Advertisement



"The goal is not to say, don't take antibiotics," says Bhattacharyya. "It is to say if you are taking antibiotics and are confused, consider this as one of the causes. It may be more common than we think."

Delirium — including confusion, hallucinations, and seizures — is a common health problem in hospitals, estimated to affect as many as 50 percent of elderly patients and 82 percent of intensive care patients. It is also expensive, adding an estimated $2,500 to a patient's hospital bill.

After solving the mystery of the confused young woman, Bhattacharyya and colleagues dove into clinical histories of patients given antibiotics who also experienced delirium. A link between antibiotics and brain dysfunction was first proposed in the 1940s, when penicillin became widely used, but has only been explored in small studies and case reports.

The team spent two years gathering and analyzing 391 case reports from 1946 to 2013. They found 54 antibiotics from 12 different drug classes associated with toxicity in the brain, including common antibiotics such as ciprofloxacin and penicillin. It wasn't always possible to rule out the original infections as the cause of the brain problems, says Bhattacharyya, but in most cases the evidence was strong that the antibiotic was the culprit.

Advertisement



Surprisingly, there was no single way in which antibiotics affect the brain, as Bhattacharyya suspected. Instead, the nature of the brain effect depended on the type of antibiotic. For example, penicillin and broad-use cephalosporins most often cause seizures and jerky movements. Sulfonamides (sulfa drugs) and fluoroquinolones (for serious bacterial infections) more often lead to psychosis, such as hallucinations. Metronidazole, the antibiotic the young woman was taking, can impair muscle coordination and lead to abnormal brain scans.

The good news is that when a patient was taken off antibiotics, the delirium symptoms typically faded within days — except for metronidazole, which had side effects that took weeks to begin and weeks to subside.

Doctors should now consider antibiotics a cause of neurological issues, says Bhattacharyya. And patients can be their own best advocates, he says. If you've suffered from such a side effect, tell your doctor, just as you would about an allergy.

"These are not dangerous medications," Bhattacharyya emphasizes, "but like all medications they have side effects we should recognize."